Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

October 7, 2021Weber County, Utah

NWS Salt Lake City, UT issued this special weather statement at Oct 7, 2021, 9:13 PM MDT for Weber County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 9:13 PM MDT (03:13 UTC)
Expired
Oct 7, 2021, 10:00 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Hail
0.25 in
Wind
50

County Weber County, UT

The radar

The Salt Lake City radar (KMTX), 61 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS85 KSLC 080313
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
913 PM MDT Thu Oct 7 2021
 
UTZ104-108-110-080400-
Wasatch Back UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
913 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of eastern Weber...
south central Cache...west central Rich and northern Morgan Counties
through 1000 PM MDT...

At 911 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Weber State University, or 7 miles east of Ogden,
moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail along with heavy 
         rainfall. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Ogden, North Ogden, Huntsville, Nordic Valley, Mountain Green, Causey
Reservoir, Eden, Powder Mountain, Liberty, Snowbasin and Pineview
Reservoir.

This includes Interstate 84 between mile markers 91 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4113 11185 4130 11198 4153 11160 4129 11133
TIME...MOT...LOC 0311Z 239DEG 49KT 4126 11182 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Oct 7, 4:49 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Oct 7, 4:49 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
449 PM MDT Thu Oct 7 2021

.SYNOPSIS...An active weather pattern will prevail across the
region through the weekend and into early next week, as a series
of increasingly cold storm systems pass through the area.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...
Late this afternoon a stalled baroclinic zone remains in place
near the Utah/Idaho border. A wave moving through Nevada will
continue to track eastward along this boundary and across northern
Utah this evening and overnight. Thunderstorms continue to
develop ahead of the wave over northeastern Nevada and southern
Idaho, with a few initial thunderstorms starting to develop over
northern Utah in the increasing large scale ascent. Through this
evening, expect showers and thunderstorms to grow upscale as
moving out of northeastern Nevada and into northwestern Utah where
they will be rooted in the surface based-instability south of the
front and able to develop a cold pool balanced with the
increasing speed shear. This will support an organized convective
line moving tracking mainly along and north of I-80 this evening,
arriving into the Northern Wasatch Front and Cache Valley areas by
8-10 PM this evening. Thunderstorm wind gusts 40 to 55 will be
most common, with a few isolated severe gusts to around 60 mph
possible. Highest confidence is wind gusts will be across
northwestern Utah, with decreasing confidence as storms arrive
into the northern Wastach Front, as storms may decouple from the
boundary layer after sunset limiting wind mixing to the surface.
SPC continues to outline this portion of the state in a Marginal
Risk.

The initial round of showers and thunderstorms will weaken and
exit into Wyoming overnight, however more scattered showers are
likely to remain in place over northern Utah Friday morning in
the vicinity of the baroclinic zone. A southern stream wave will
eject ahead and phase with a northern stream wave digging into
the Pacific Northwest, bringing a prolonged period of synoptic
forcing for precipitation across the state. Precipitation will
fill ahead of the ejecting wave across southwest into central Utah
Friday morning through early afternoon. Precipitation rates will
largely be light to moderate, but with southwesterly flow this
will result in orographic enhancement around the Pine Valley
Mountains and over and south of Brian Head toward Zion National
Park. Prolonged moderate will likely develop flows on many dry
washes and slot canyons in the area.

Meanwhile across northern Utah a surface low is expected to
develop over northeastern Nevada and track into northern Utah
Friday afternoon and evening ahead of the upper-level low. This
will track along the baroclinic zone in place in northern
substantially increasing low-level convergence ahead of the low,
into the boundary, with upper-level divergence and cooling aloft
steeping mid-level lapse rates. Thus given unseasonably high PW
and CAPE values, and the subtropical sourced moisture advection
with the southern stream wave moving into the boundary, there is
an elevated risk of heavy rainfall Friday afternoon and evening.
The focus for heaviest rainfall will set up along an axis from
Tremonton/Brigham City over to Logan. Training and efficient heavy
rain production are possible along this corridor, and thus have
issue a Flood Watch for Friday afternoon through Friday evening,
with the main concern being areal flooding of basements, poor
drainage areas, urban areas and small streams. Otherwise, much of
the rest of the state will see beneficial precipitation.

This storm system will be on the warmer side, with snow levels
initially over 10kft dropping to around 7-8kft by Saturday
morning. However, this will bring the first signficiant snow to
the high Uinta Mountains, and have issued a Winter Weather
Advisory above 9kft where accumulations of 4 to 8 inches are
expected, with locally higher totals to 12 inches at higher
elevations. The high peaks of the Wasatch will also likely get in
on some of this snow into Saturday morning, especially from the
central Cottonwoods northward where linger low-level moisture,
westerly flow and lake/orographic enhancement will allow
precipitation to linger. Impactful snow accumulations are likely
expected to remain above road level, except for the Bald Mountain
Pass in the High Uintas, at the very top of Little Cottonwood and
over Monte Cristo summit.

By later Saturday into Sunday drier and anticyclonic flow will
bring and end to precipitation across the area.

.LONG TERM (After 12Z/6AM Sunday)...
The early winter-like potent storm system continues to be the
dominate weather maker from Monday through Wednesday. So if you
want a day to play in the outdoors, Sunday will be the best day
under mostly sunny skies, although temperatures will be about 5-10
degrees below normal, which means upper 50s to lower 60s most
valleys.

Now the storm of interest! What we know is that this will be a cold
system and snow will occur in all mountains and widespread rain will
occur in the valleys. The questions to be answered will be who will
receive the most precipitation, how much, and which valleys will
have the best chance of receiving their first snowfall.

The ensemble means have been in great agreement on developing this
cold deep trough over the Great Basin from Monday through Wednesday,
but there are still some differences in the exact depth and the
trough axis location. The deterministic model runs have shifted
slightly westward with the core of the coldest air moving southward
across Nevada which the latest 12Z EC ensemble supports vs the
farther east solution of the trough axis of the GEFS along the NV/UT
border. The NBM appears to be leaning more heavily towards the EC
solution. Have gone this direction and then some with increased PoPS
across northern Utah Monday morning and from the southwest portion
of the CWA to the Uintas by Monday afternoon. Have backed off on
PoPs in the Uinta Basin as the NBM has had a wet bias on the leading
edge of storms there in the past.

With warm advection wrap around precipitation becoming the dominant
feature for precip production, have upped the PoPs where this looks
most prevalent which will be along the mountain spine and across the
I-15 corridor. Depending on the intensity and how cold the boundary
air will be will determine whether snow will reach down to the
valley floors. Right now it looks like western valleys above about
5000 ft will received some snow, in particular from Kanosh to Cedar
City. Another area that typically would be of concern for getting a
surprise snow under wrap around precip is in Castle Country.
However, since the low level cold air will remain mainly west of the
mountains, and no antecedent cold air in place, upslope flow is not
expected to bring snow levels down to the valley floor there during
this storm. By the time the colder air arrives it will most likely
be downsloping and drying conditions developing.

Central and northern mountains above 7500 ft should receive 6-12
inches of snow with locally more possible while 4 to 10 inches
are more likely in the southern mountains.

The storm system moves out of most of the CWA by Wednesday, although
some showers will remain under the colder air aloft over the
northeast portion of Uta, primarily the Uintas. Temperatures will
rebound from being 20-30 degrees below normal on Tuesday, to 10-20
degrees below normal Thursday. Mostly sunny skies return Thursday.

&&

.AVIATION...
KSLC...VFR conditions are expected to prevail across the terminal
through the valid TAF period. Vicinity showers and thunderstorms
will occur through about 03Z then scattered showers and
thunderstorms through midnight then showers and isolated
thunderstorms are expected through the rest of the TAF period.

REST OF UTAH AND SOUTHWEST WYOMING...Widespread VFR conditions can
be expected across the southern portions of the airspace through 12Z
Friday, while scattered showers and thunderstorms prevail across the
northern half. Isolated mountain top obscurement is possible in
heavy rain. After 12Z Friday a moist southwest flow will spread
across the entire airspace with periods of heavy rain obscuring most
mountain tops. MVFR conditions will be prevalent across the mountain
spine from near Cedar City northeastward to SW Wyoming.

&&

.FIRE WEATHER...
Showers and thunderstorms will track across northwest Utah late
this afternoon and evening bringing a corridor of likely wetting
rains. Otherwise, a few showers and light rain (snow in the high
Uintas) is expected farther southeast through this evening.

A stronger low pressure system along the Pacific Coast will move
inland and slowly cross the area beginning late tonight, and
continuing through Friday and into the day Saturday. Widespread
precipitation will accompany this system, with the heaviest
precipitation falling across northern Utah, as well as locally
around the Pine Valley Mountains and Brian Head area. The cold
front associated with this system will cross the area Friday
night, dropping snow levels to near 8000 feet across northern Utah
by early Saturday morning. This will allow for a few inches of
accumulation across the higher terrain of northern Utah, while
cooler air spreads across all areas. The heaviest snow will remain
above 9000 feet in the Uintas and upper Cottonwoods where 4 to 12
inches is possible.

A colder storm system remains on tap for late Monday into
Tuesday, which will bring the coldest temperatures of the season
thus far. Widespread precipitation looks to accompany this system,
with the potential for snow levels to fall to the valley floors
by Tuesday morning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Friday afternoon through Friday evening for
     UTZ103-107-110.

     Winter Weather Advisory from 6 AM Friday to 6 PM MDT Saturday
     for UTZ112.

WY...None.

&&

SHORT TERM...Church
LONG TERM...Struthwolf
AVIATION...Struthwolf
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 7, 6:02 AM MDT, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
602 AM MDT Thu Oct 7 2021

UTZ101>131-WYZ021-081215-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
602 AM MDT Thu Oct 7 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms are expected this afternoon and
evening across northern and central Utah. These storms will be
most numerous along the higher terrain this afternoon and early
evening, then across areas north of I-80 through the evening.
Gusty winds, occasional lightning, and brief heavy rainfall can
be expected with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The next storm system will impact much of the outlook area Friday
through Saturday. Showers and thunderstorms are expected Friday
afternoon through Friday evening. Locally heavy rainfall could
result in isolated incidents of flash flooding within slot
canyons, small streams, and normally dry washes across southern
Utah, as well as near recent burn scars. Much cooler air will
arrive Friday night lowering snow levels to near 7500 feet
Saturday. Accumulating snow can be expected across northern Utah
above 8000 feet during the day Saturday.

A colder storm system will impact the outlook area during the
first half of next week, bringing the potential for significant
mountain snowfall, as well as lowering snow levels to the benches,
and resulting in freezing overnight temperatures across most
valleys excluding the St George area beginning Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Oct 7, 6:17 PM MDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
617 PM MDT Thu Oct 7 2021

UTZ101-080100-
Great Salt Lake Desert and Mountains UT-
617 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of central Tooele
County through 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dugway Proving Ground Test Range, or 33 miles west
of Dugway English Village, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated and confirmed by surface observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Skull Valley, Dugway Proving Ground Test Range and Utah Test and
Training Range South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4008 11341 4027 11358 4067 11292 4039 11266
TIME...MOT...LOC 0016Z 237DEG 22KT 4026 11339

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Oct 7, 7:26 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
726 PM MDT Thu Oct 7 2021

UTZ101-102-080215-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
726 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of southeastern Box
Elder and northeastern Tooele Counties through 815 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Delle, or 25 miles northwest of Grantsville, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph are expected, along with pea sized
         hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall may reduce visibility and create
         difficult driving conditions.

Locations impacted include...
Delle.

This includes Interstate 80 in Utah between mile markers 49 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4057 11298 4075 11314 4108 11277 4078 11249
TIME...MOT...LOC 0125Z 240DEG 32KT 4073 11292

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Oct 7, 9:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
913 PM MDT Thu Oct 7 2021

UTZ104-108-110-080400-
Wasatch Back UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
913 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of eastern Weber...
south central Cache...west central Rich and northern Morgan Counties
through 1000 PM MDT...

At 911 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Weber State University, or 7 miles east of Ogden,
moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail along with heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogden, North Ogden, Huntsville, Nordic Valley, Mountain Green, Causey
Reservoir, Eden, Powder Mountain, Liberty, Snowbasin and Pineview
Reservoir.

This includes Interstate 84 between mile markers 91 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4113 11185 4130 11198 4153 11160 4129 11133
TIME...MOT...LOC 0311Z 239DEG 49KT 4126 11182

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 6:17 PM MDTSpecial Weather StatementSLCTooele43 min
Oct 7, 7:26 PM MDTSpecial Weather StatementSLCTooele49 min
Oct 8, 2:58 PM MDTSpecial Weather StatementSLCTooele47 min
Oct 8, 3:09 PM MDTSpecial Weather StatementSLC51 min
Oct 8, 3:21 PM MDTSpecial Weather StatementSLCBox Elder54 min
Oct 8, 3:36 PM MDTSevere Thunderstorm WarningSLCTooele24 min
Oct 8, 3:56 PM MDTSevere Thunderstorm WarningSLCTooele30 min
Oct 8, 4:43 PM MDTSpecial Weather StatementSLC47 min
Oct 8, 5:23 PM MDTSpecial Weather StatementSLC52 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.